Tornadoes · United States · Missouri · 2005
F0 tornado, Atherton, Missouri, April 21, 2005
This F0 tornado ran 2.0 miles across Jackson County on April 21, 2005, touching down at 7:50 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 21, 2005
- Touchdown
- 7:50 PM CDT (00:50 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jackson County
- Touchdown point
- 39.220, -94.280
- Lift-off point
- 39.220, -94.280
- Record number
- 80
What the Weather Service recorded
Tornado touched down in open country near the Missouri River. Caught on video tape by area residents. No damage reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:37 UTC | 23:15 UTC | Tornado Warning | EAX |
| 23:16 UTC | 00:00 UTC | Severe Thunderstorm Warning | EAX |
| 00:00 UTC | 00:27 UTC | Severe Thunderstorm Warning | EAX |
| 00:21 UTC | 00:59 UTC | Severe Thunderstorm Warning | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Apr 21, 9:50 AM CDT, 10 hours earlier.
Area forecast discussion, Apr 21, 9:50 AM CDT, 10 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 950 AM CDT THU APR 21 2005 .DISCUSSION... ATMOSPHERE PRIMED FOR SEVERE CONVECTION LATER ON THIS AFTERNOON ACROSS MUCH OF FORECAST AREA. VIGOROUS SHORTWAVE TROUGH CURRENTLY PROPAGATING INTO WESTERN HIGH PLAINS IS FORECAST TO TRANSLATE SLOWLY EASTWARD THROUGH THIS EVENING. SURFACE LOW CURRENTLY LOCATED OVER NORTH CENTRAL KS WITH WARM FRONT EXTENDING EASTWARD ACROSS NORTHERN MO. THIS BOUNDARY IS BEING RE-ENFORCED BY SMALL MCS OVER NORTH CENTRAL MO...WHICH ITSELF IS BEING MAINTAINED BY MCV GENERATED FROM OVERNIGHT CONVECTION FURTHER WEST. THIS BOUNDARY WILL GREATLY INCREASE TORNADIC POTENTIAL LATER ON THIS AFTERNOON ACROSS NORTHERN MO. ADDITIONALLY...HEAVY RAINFALL HAS OCCURRED ACROSS THIS AREA OVER THE PAST COUPLE OF DAYS LEAVING GROUND FAIRLY SATURATED. THUS HAVE DECIDED TO ISSUE FLASH FLOOD WATCH THROUGH TONIGHT. EXPECT CONVECTION TO FIRE BY MID/LATE AFTERNOON NEAR TRIPLE POINT ACROSS NORTHEAST KS. STORMS WHICH AREA ABLE TO TRACK ALONG/NORTH OF AFOREMENTIONED SURFACE BOUNDARY WILL HAVE A GREATLY INCREASED CHANCE OF BECOMING TORNADIC...HOWEVER EVEN FURTHER SOUTH STORMS WHICH DEVELOP ALONG DRYLINE AND PROPAGATE INTO WARM SECTOR WILL BE CAPABLE OF BECOMING TORNADIC AS WELL GIVEN SLIGHTLY BACKED FLOW ACROSS REGION. ADDITIONALLY...RELATIVELY LOW FREEZING LEVELS AND STRONG DEEP LAYER SHEAR WILL SUPPORT SUBSTANTIAL THREAT FOR GIANT HAIL (>2 INCHES IN DIAMETER). IN PROCESS OF UPDATING GRIDS TO ADD SEVERE WORDING...AS WELL AS ADJUST POPS FOR CURRENT THINKING. SEAMAN && .PREV DISCUSSION... 232 AM... AN ACTIVE DAY IS ANTICIPATED ACROSS THE FORECAST AREA. CURRENTLY TRACKING SCATTERED THUNDERSTORMS THAT HAVE DEVELOPED ALONG AN OUTFLOW BOUNDARY LEFTOVER FROM YESTERDAY. THIS LINE OF STORMS CONNECTS THE DOTS BETWEEN ACTIVITY IN SOUTHWEST NEBRASKA AND STORMS IN SOUTHEAST MISSOURI. GOOD INSTABILITY IN THIS AREA...BUT DEEP LAYER SHEAR IS LACKING. THIS HAS RESULTED IN STORMS THAT POP UP QUICKLY...BUT WITH LITTLE ORGANIZATION THUS FAR. WITHOUT STRONG STEERING FLOW...NO SHORT WAVE TO PUSH THINGS ALONG...STORMS HAVE QUICKLY TURNED INTO HEAVY RAIN PRODUCERS. EXPECT THIS ACTIVITY TO CONTINUE INTO THE DAYLIGHT HOURS. THE MAIN SHOW WILL BE EXPECTED THIS AFTERNOON AS THE PROGRESSIVE SHORTWAVE TO OUR WEST ENTERS THE PICTURE. THIS COINCIDES WITH THE CENTER OF SURFACE LOW MOVING ACROSS NORTHERN MISSOURI. THE INGREDIENTS ARE FORECAST TO BE IN PLACE: BACKED WINDS AHEAD OF THE FRONT...GOOD SHEAR. CAPE IS >2500 J/KG. CLOUD COVER FROM ONGOING ACTIVITY WILL INITIALLY INHIBIT INSTABILITY...BUT THE LARGE COMPLEX OF STORMS IN CENTRAL KANSAS NEVER MATERIALIZED OVERNIGHT...SO CLOUD COVER WILL BE LACKING IN SOUTHWESTERN MISSOURI. SHOULD SEE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AHEAD OF THE FRONT...SUPERCELLULAR IS THE STORM MODE EXPECTED. WILL MENTION SVR STORMS IN THE GRIDS AND TOR/WIND/HAIL IN HWO. SOME FLOOD POTENTIAL...BUT MAINLY IN NORTHERN HALF OF CWA...AS SOUTHERN HALF HAS BEEN DRY OF LATE. SHORTWAVE MOVES THROUGH QUICKLY TONIGHT...SO CONVECTION SHOULD TOO. SOME WRAP AROUND RAIN EXPECTED ON FRIDAY AS THE UPPER LOW MOVES EAST. MAIN CANADIAN BOUNDARY ALSO ARRIVES ON FRIDAY...WHICH SHOULD PROVIDE FOR A VERY LOW DIURNAL RANGE THAT DAY. NO CHANGES MADE IN THE EXTENDED. LVQ && .PREV DISCUSSION... 330 PM... EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW REX BLOCK PATTERN ENCOMPASSING MUCH OF CONUS...CHARACTERIZED BY UPPER LOW CENTERED COVER NORTHERN UT WITH MID LEVEL RIDGE EXTENDING ACROSS MUCH OF WESTERN CANADA. MCS WHICH DEVELOPED LAST NIGHT ACROSS CENTRAL PLAINS HAS FINALLY SHIFTED EAST OF FORECAST AREA...AS ASSOCIATED OUTFLOW BOUNDARY HAS PUSHED INTO SOUTHERN MO. SYNOPTIC SURFACE FRONT REMAINS FURTHER NORTH...EXTENDING FROM CENTRAL IA BACK ALONG NE/KS BORDER. IT APPEARS THREAT FOR CONVECTIVE REDEVELOPMENT HAS DIMINISHED CONSIDERABLY ACROSS FORECAST AREA...AS OUTFLOW BOUNDARY HAS PUSHED WELL SOUTH WHILE SYNOPTIC BOUNDARY REMAINS TO THE NORTH. MOST LIKELY AREA FOR REDEVELOPMENT THIS AFTERNOON LOOKS TO BE FOCUSED OVER SOUTHWEST NEBRASKA IN REGION OF UPSLOPE FLOW NORTH OF FRONTAL BOUNDARY. EXPECT THIS AREA OF CONVECTION TO GRADUALLY DEVELOP EAST AND INCREASE IN AREAL COVERAGE OVERNIGHT ALONG NOSE OF INTENSIFYING LOW LEVEL JET. COMPLEX LIKELY WONT REACH CWA UNTIL AFTER 3 AM AT THE EARLIEST...AND POSSIBLY NOT UNTIL SUNRISE AS CORFIDI VECTORS SUGGEST A VERY SLOW MEAN PROPAGATION SOUTHEAST THROUGH THE OVERNIGHT HOURS. OVERNIGHT MCS LIKELY TO LINGER ACROSS FORECAST AREA THROUGH AT LEAST MID MORNING BEFORE SHIFTING SOUTH AND EAST. THIS LEADS TO CONSIDERABLE UNCERTAINTY REGARDING WHERE CONVECTIVE INITIATION TAKES PLACE THURSDAY AFTERNOON...AS WELL AS CONVECTIVE INTENSITY AS ATMOSPHERE ATTEMPTS TO RECOVER. GIVEN UPPER LOW SHIFTING EASTWARD INTO CENTRAL PLAINS...STRONG FORCING ALONG DRYLINE AS IT SURGES INTO EASTERN KANSAS...AND DECENT LARGE SCALE LIFT WITHIN AREA OF UPPER LEVEL DIFFLUENCE AHEAD OF APPROACHING LOW...EXPECT FAIRLY WIDESPREAD CONVECTION TO DEVELOP ACROSS EASTERN KS DURING THE LATE AFTERNOON HOURS. IF SUFFICIENT CLEARING TAKES PLACE AHEAD OF DRYLINE...MODE OF CONVECTION LIKELY TO BE SUPERCELLULAR GIVEN ADEQUATE DEEP LAYER SHEAR AND INSTABILITY. LOW LEVEL HODOGRAPHS APPEARS SUPPORTIVE OF A TORNADO THREAT WITH ANY SUPERCELLS WHICH AREA ABLE TO DEVELOP. CONVECTION LIKELY TO LINGER THROUGH OVERNIGHT HOURS ACROSS NORTHEASTERN HALF OF CWA. LONGWAVE TROUGH PROGGED TO DEVELOP ACROSS EASTERN CONUS FOR UPCOMING WEEKEND INTO FIRST HALF OF NEXT WEEK. SURFACE RIDGE ON BACK SIDE OF THIS TROUGH PROGGED TO SPREAD ACROSS LOWER/MID MO VALLEY...RESULTING IN BELOW NORMAL TEMPERATURES. SOUTHERN STREAM LOOKS TO BECOME ACTIVE BY MID WEEK...WITH SHORTWAVE TROUGH PROPAGATING ACROSS SOUTHERN PLAINS MONDAY NIGHT INTO TUESDAY. HAVE LEFT GOING CHANCE POPS IN FOR THIS PERIOD. MOISTURE LIKELY TO REMAIN LIMITED GIVEN PRESENCE OF SURFACE RIDGE ALONG GULF THROUGH SUNDAY NIGHT...THUS DONT EXPECT MUCH THREAT OF SEVERE WITH THIS ACTIVITY. SEAMAN && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH TONGIHT FOR AREAS GENERALLY ALONG AND NORTH OF HIGHWAY 36. MO...FLASH FLOOD WATCH THROUGH TONIGHT FOR AREAS GENERALLY ALONG AND NORTH OF HIGHWAY 36. WFO EAX
Hazardous weather outlook, Apr 21, 12:54 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1254 PM CDT THU APR 21 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM- SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY- CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON-PETTIS-COOPER-BATES-HENRY- 1254 PM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR TORNADOES...VERY LARGE HAIL AND FLOODING...IS EXPECTED AFTER 3 PM....AS AN UPPER LEVEL STORM SYSTEM INTERACTS WITH A VERY UNSTABLE AIRMASS ACROSS THE OUTLOOK AREA. THE MOST LIKELY AREA FOR TORNADOES WILL BE ALONG AND NORTH OF AN OUTFLOW BOUNDARY...WHICH CURRENTLY EXTENDS FROM NEAR ST JOSEPH TO CARROLLTON TO BOONVILLE. IN ADDITION...VERY LARGE HAIL AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH THESE STORMS. RECENT RAINFALL HAS LEFT THE GROUND ACROSS THIS AREA NEARLY SATURATED...THUS FLASH FLOODING WILL ALSO BE POSSIBLE. FURTHER SOUTH...SHEAR PARAMETERS ARE WEAKER...WHICH WOULD INDICATE A LOWER THREAT FOR TORNADOES ACROSS AREAS SOUTH OF THIS BOUNDARY. HOWEVER...VERY LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THESE STORMS. THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE CLUSTER BY MID EVENING AS THEY SPREAD NORTHEASTWARD INTO NORTH CENTRAL AND NORTHEAST MISSOURI. DAMAGING WINDS AND LARGE HAIL WILL REMAIN POSSIBLE WITH THIS COMPLEX. THESE STORMS ARE EXPECTED TO MOVE EAST OF THE OUTLOOK AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE ALSO EXPECTED MONDAY AND TUESDAY. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE OUTLOOK AREA AFTER 3 PM THIS AFTERNOON. SEAMAN
In the hours before
Local storm report, Apr 21, 6:27 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL LIBERTY 39.24N 94.42W
04/21/2005 1.00 INCH CLAY MO TRAINED SPOTTER
0626 PM HAIL 1 SSW EXCELSIOR SPRINGS 39.34N 94.24W
04/21/2005 1.00 INCH CLAY MO TRAINED SPOTTER
&&
SFLocal storm report, Apr 21, 6:30 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 2 N GLADSTONE 39.24N 94.56W
04/21/2005 1.75 INCH CLAY MO PUBLIC
&&
SFSpecial weather statement, Apr 21, 6:50 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 650 PM CDT THU APR 21 2005 KSZ057-060-105-MOZ043-044-053-054-220045- BATES-CASS-HENRY-JOHNSON-LINN-MIAMI- 650 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT FOR BATES...CASS...EASTERN LINN... EASTERN MIAMI...SOUTHEASTERN JOHNSON...WESTERN HENRY AND WESTERN JOHNSON COUNTIES... AT 646 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM STANLEY TO 7 MILES SOUTH OF MOUND CITY KS...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF OLATHE TO 18 MILES NORTHWEST OF FORT SCOTT...AND MOVING EAST AT 25 MPH. PEOPLE IN BATES...CASS...HENRY...JOHNSON...LINN AND MIAMI COUNTIES... INCLUDING THE CITIES OF LOUISBURG...LA CYGNE...MOUND CITY KS... BUCYRUS...SOMERSET...CLEVELAND...PLEASANTON...BELTON...TRADING POST AND DREXEL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. STORMS MAY INTENSIFY BETWEEN 7 AND 8 PM. DB
Local storm report, Apr 21, 7:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL WEST LINE 38.63N 94.59W
04/21/2005 1.00 INCH CASS MO TRAINED SPOTTER
0719 PM HAIL 1 NW PECULIAR 38.73N 94.47W
04/21/2005 0.88 INCH CASS MO AMATEUR RADIO
&&
SFLocal storm report, Apr 21, 7:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
740 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL WELLINGTON 39.14N 93.99W
04/21/2005 1.00 INCH LAFAYETTE MO TRAINED SPOTTER
&&
SFSpecial weather statement, Apr 21, 7:47 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 747 PM CDT THU APR 21 2005 MOZ031-032-038-039-220145- CARROLL-CHARITON-LAFAYETTE-SALINE- 747 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT FOR LAFAYETTE...SALINE...SOUTHERN CARROLL AND SOUTHERN CHARITON COUNTIES... AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAKENDA TO ALMA TO ODESSA...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF MARSHALL TO 22 MILES WEST OF MARSHALL TO 20 MILES NORTHWEST OF WARRENSBURG...AND MOVING EAST AT 25 MPH. THESE STORMS WILL BE... NEAR GRAND PASS BY 755 PM CDT. NEAR ALMA BY 800 PM CDT. NEAR MIAMI BY 805 PM CDT. NEAR CONCORDIA BY 825 PM CDT. NEAR SLATER BY 835 PM CDT. NEAR SWEET SPRINGS BY 840 PM CDT. SMALL HAIL...HEAVY RAIN...FREQUENT LIGHTNING...AND WINDS OF 40 MPH ARE EXPECTED WITH THESE STORMS. SEAMAN
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
0.8 hours before the tornado, 120 km from the path. April 22, 2005.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 1164 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 8.1 K/km
Topeka, KS (KTOP), 12:00Z
11.2 hours after it, 120 km from the path. April 22, 2005.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -99 J/kg
- Surface CAPE
- 20 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Kansas City/Dntn (MKC), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:54 UTC | 73 | 65 | 250° 8 kt | 25 | 1004.7 | RA |
| 23:05 UTC | 73.4 | 64.4 | 240° 7 kt | 1005.1 | ||
| 23:54 UTC | 65 | 62 | 40° 8 kt | 1006.1 | RA BR | |
| 00:54 UTC | 65 | 60 | 30° 4 kt | 1006.4 | ||
| 01:54 UTC | 65 | 61 | 270° 4 kt | 1008.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the touchdown began at 00:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of April 21, 2005
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 21 | 3:48 PM CDT | F0 | Nemaha, KS | 0.1 | 25 | |||
| April 21 | 4:19 PM CDT | F0 | Crawford, KS | 0.2 | 50 | |||
| April 21 | 5:04 PM CDT | F0 | Atchison, KS | 0.5 | 50 | |||
| April 21 | 5:10 PM CDT | F0 | Atchison, KS | 2.0 | 50 | |||
| April 21 | 5:54 PM CDT | F3 | Neosho, KS | 5.0 | 200 | $200,000 | ||
| April 21 | 6:05 PM CDT | F0 | Cherokee, KS | 0.1 | 20 | |||
| April 21 | 6:19 PM CDT | F1 | Neosho, KS | 7.0 | 100 | $10,000 | ||
| April 21 | 6:34 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| April 21 | 6:53 PM CDT | F0 | Tom Green, TX | 0.5 | 30 | |||
| April 21 | 7:48 PM CDT | F0 | Rogers, OK | 0.1 | 30 | |||
| April 21 | 8:30 PM CDT | F0 | Wagoner, OK | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.